Simple formulas for gauging the potential impacts of population stratification bias

Wen Chung Lee, Liang-Yi Wang

Research output: Contribution to journalArticle

21 Citations (Scopus)

Abstract

The case-control study design is popular for genetic association studies of complex human diseases. However, case-control studies may suffer from bias due to population stratification. In this paper, the authors present simple formulas that can set a limit to the havoc population stratification bias can wreak (the lower and upper bounds of the confounding rate ratio and the upper bound of the type I error rate). The authors demonstrate applications of these formulas using two examples. The formulas can help researchers make more prudent interpretations of their (potentially biased) results.

Original languageEnglish
Pages (from-to)86-89
Number of pages4
JournalAmerican Journal of Epidemiology
Volume167
Issue number1
DOIs
Publication statusPublished - 2008 Jan 1

Fingerprint

Case-Control Studies
Genetic Association Studies
Population
Research Personnel

All Science Journal Classification (ASJC) codes

  • Epidemiology

Cite this

@article{bbfb0dffaba34a0a97a5bec57f3debc6,
title = "Simple formulas for gauging the potential impacts of population stratification bias",
abstract = "The case-control study design is popular for genetic association studies of complex human diseases. However, case-control studies may suffer from bias due to population stratification. In this paper, the authors present simple formulas that can set a limit to the havoc population stratification bias can wreak (the lower and upper bounds of the confounding rate ratio and the upper bound of the type I error rate). The authors demonstrate applications of these formulas using two examples. The formulas can help researchers make more prudent interpretations of their (potentially biased) results.",
author = "Lee, {Wen Chung} and Liang-Yi Wang",
year = "2008",
month = "1",
day = "1",
doi = "10.1093/aje/kwm257",
language = "English",
volume = "167",
pages = "86--89",
journal = "American Journal of Epidemiology",
issn = "0002-9262",
publisher = "Oxford University Press",
number = "1",

}

Simple formulas for gauging the potential impacts of population stratification bias. / Lee, Wen Chung; Wang, Liang-Yi.

In: American Journal of Epidemiology, Vol. 167, No. 1, 01.01.2008, p. 86-89.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Simple formulas for gauging the potential impacts of population stratification bias

AU - Lee, Wen Chung

AU - Wang, Liang-Yi

PY - 2008/1/1

Y1 - 2008/1/1

N2 - The case-control study design is popular for genetic association studies of complex human diseases. However, case-control studies may suffer from bias due to population stratification. In this paper, the authors present simple formulas that can set a limit to the havoc population stratification bias can wreak (the lower and upper bounds of the confounding rate ratio and the upper bound of the type I error rate). The authors demonstrate applications of these formulas using two examples. The formulas can help researchers make more prudent interpretations of their (potentially biased) results.

AB - The case-control study design is popular for genetic association studies of complex human diseases. However, case-control studies may suffer from bias due to population stratification. In this paper, the authors present simple formulas that can set a limit to the havoc population stratification bias can wreak (the lower and upper bounds of the confounding rate ratio and the upper bound of the type I error rate). The authors demonstrate applications of these formulas using two examples. The formulas can help researchers make more prudent interpretations of their (potentially biased) results.

UR - http://www.scopus.com/inward/record.url?scp=37549071382&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=37549071382&partnerID=8YFLogxK

U2 - 10.1093/aje/kwm257

DO - 10.1093/aje/kwm257

M3 - Article

VL - 167

SP - 86

EP - 89

JO - American Journal of Epidemiology

JF - American Journal of Epidemiology

SN - 0002-9262

IS - 1

ER -